Pharmaceutical Industry Websites

The following sites are sponsored by the manufacturers of these pharmaceutical agents:

GIOP From Steroid Inhalers & Injections

April 6, 2013 @ 10:54 pm
posted by Dr Ginther

Glucocorticoid Induced OsteoPorosis is more common than we thought.  Individuals with Rheumatoid arthritis, fibromyalgia, and other inflamatory diseases often need Prednisone and other steroids (glucocorticoids).  3 months of Prednisone 5 mg or more daily induces GIOP.  3-6 months of Prednisone at over 2.5 mg daily can also lead to GIOP.  And both of these are total lifetime dose.

Many inhalers for asthma and COPD also contain steroids.  Steroids suppress OsteoBlasts, the cells that make new bone to replace resorbed bone.  A year or more of inhalers is thought to be the threshhold for ill effects.

Now we are finding out about “Cortisone” (glucocorticoid) Injections into knees and other joints.

Recent studies of bone turnover markers have revealed that OsteoBlast function (new bone formation) is suppressed for about 2 weeks after a “cortisone” injection into a knee for arthritis.  Mild effects have also been found after shoulder injections and after Epidural Steroid injections for Spinal Stenosis.

Apparently a single injection is not a big deal.  More than 3 injections in a single year, or more than 10 injections in a lifetime, can be a problem.  Many men receive multiple injections.  Just like many men are on steroid inhalers.

Glucocorticoid Induced OsteoPorosis will eat away your bones by blocking their renewal.  What can you do?  Read my last post about GIOP.  Obtain a complete bone health evaluation.  You may need the assistance of medications, but you can take control of your future!

Jay Ginther, MD

Leave a Reply